Texas, 2019

Damaging Winds in Texas, May 19, 2019

May 19, 2019 · NWS EWX · 2 events in 1 county or zone

Isolated thunderstorms developed along a dryline overnight and one of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms developed along a dryline overnight and one of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 19, 5:38 AM CST, 15 minutes earlier.

Area forecast discussion, May 19, 5:38 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 AM CDT Sun May 19 2019

.AVIATION...
A mix of IFR/MVFR ceilings and visibilities at the terminals will
linger through mid- morning as a soupy 70+ degree dew point airmass
sits across the terminals today. Brief drops to LIFR will be
possible. Expect heating to gradually allow ceilings to lift to high
end MVFR mid to late morning with improvement to VFR by this
afternoon. Ongoing TSRA southeast of DRT will continue to move
southeast, remaining outside of the vicinity of the Austin and San
Antonio terminals. Otherwise, expect light and variable winds this
morning to become southeasterly near 10 knots by midday with further
strengthening to near 15 knots by the end of the 30 hour TAF period
for AUS and SAT. Redevelopment of IFR ceilings overnight may be
short-lived as these winds increase, with rises back to MVFR possible
by 12Z Monday.

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT Sun May 19 2019/

SHORT TERM (Today through Monday)...
Early morning surface analysis revealed the dryline had retreated to
a Mineral Wells to Rocksprings to Langtry line. With the KDFX VAD
wind profiler showing south to southeast winds around 20 knots
through 3kft AGL and nocturnal cooling of air north of this boundary,
current expectations are for the dryline to nudge a bit farther to
the north through the remainder of the pre-dawn hours. South of the
dry line, dewpoints surging into the mid to upper 70s have resulted
in patchy fog development across most of South Central Texas. Deep
moist convergence within the vicinity of the dryline is allowing for
thunderstorm development occur across Kinney and Val Verde Counties
early this morning. SPC Mesoanalysis for this area shows some very
high SBCAPE values in the 4000-5000 J/kg range as well as some modest
mid-level cold air advection associated with the passage of the
large trough over the Central Plains. Both of these factors, combined
with effective bulk shear in excess of 40 knots, will result in a
risk for an isolated severe thunderstorm or two for areas along the
Rio Grande early this morning. One such thunderstorm was currently
ongoing as of this writing just southeast of Del Rio. Large hail
appears to be the main threat, but a damaging wind threat also cannot
be ruled out. Farther east, patchy fog is expected to lift mid to
late morning with onset of daytime heating.

After a warm start this morning with several locations again possibly
tying or setting record high minimum temperatures today (more
information in the climate section below), convergence along the
dryline may allow for a secondary round of thunderstorms to develop
across Val Verde County this afternoon. The rest of the region is
expected to remain dry today with highs in the upper 80s to mid 90s
under partly cloudy skies. Southeast flow persisting across the
region tonight and associated warm air advection may allow for a few
streamer showers to develop for areas roughly east of Highway 281 by
sunrise Monday with another round of patchy fog possible. Best
chances for this fog appear to be across the Coastal Plains and into
the Interstate 25 corridor where winds are forecast to be lighter.
Very warm overnight lows in the low to mid 70s are expected again
tonight.

On Monday, a closed low off the California coast early this morning
swings into the Four Corners region and amplifies the southwest flow
aloft over the Southern Plains. Height falls associated with this
system are four standard deviations below normal for this time of
year and this will only help to induce rapid lee cyclogenesis along
the Front Range of the Rockies. While the overall trajectory of this
system places the best dynamics over portions of the Texas Panhandle,
Oklahoma, and Kansas, the strength of this system will result in
increasing winds across South Central Texas during the day on Monday
with winds increasing into the 15-25 MPH range across central and
eastern portions of the region and 20-30 MPH along the Rio Grande.
This will also allow for a few streamer showers to linger during the
day across much of the region with an isolated thunderstorm or two
possible along the dryline in Val Verde County during the afternoon.
Highs on Monday are forecast to range from the mid 80s across the
Hill Country to upper 90s in the Rio Grande Plains.

LONG TERM (Monday Night through Saturday)...
By Monday night, the closed low becomes an open wave as it swings
into Colorado and pushes the dryline eastward. This may allow for
another broken line of showers and thunderstorms to develop and push
into the region late Monday night and Tuesday morning, with streamer
showers developing ahead of the line Monday night. As we saw this
weekend, the strength of the cap will play a big role in how far
south these storms will be able to extend and presently expect best
rain chances to materialize for areas of north Interstate 10. Given
the wind energy associated with this system, a strong wind gust or
two may be possible with these storms. Expect this system to push
east of the region by Tuesday evening. Generally dry conditions are
expected through the remainder of the forecast as upper ridging
spreads into the region with temperatures near to above normal as a
result.

CLIMATE...
Above normal overnight temperatures are forecast to continue for the
next few days across South Central Texas and many locations may tie
or set new record high minimum temperatures. The record high minimum
temperatures for May 19 and May 20 for the four South Central Texas
climate sites are listed below.

MAY 19 RECORD HIGH MINIMUM TEMPERATURES
LOCATION            RECORD HI MIN     YEAR
Austin Bergstrom         76           1960
Austin Camp Mabry        77           1902
San Antonio              76           2017
Del Rio                  76           2013

MAY 20 RECORD HIGH MINIMUM TEMPERATURES
LOCATION            RECORD HI MIN     YEAR
Austin Bergstrom         75           2010
Austin Camp Mabry        76           1902
San Antonio              77           1989
Del Rio                  76           1939

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  74  89  74  86 /  10  10  10  30  60
Austin Bergstrom Intl Airport  92  74  89  74  87 /  10  10  10  30  60
New Braunfels Muni Airport     93  74  91  74  89 /  10  10  10  30  60
Burnet Muni Airport            91  72  87  69  86 /  -   10  10  40  60
Del Rio Intl Airport           95  75  96  72  93 /  20  10  20  20   0
Georgetown Muni Airport        92  73  88  73  85 /  10  10  10  30  60
Hondo Muni Airport             94  76  94  73  92 /  10  10  10  30  30
San Marcos Muni Airport        92  74  89  73  88 /  10  10  10  40  60
La Grange - Fayette Regional   92  77  91  76  88 /  10  10  10  20  50
San Antonio Intl Airport       93  75  90  75  90 /  10  10  10  30  50
Stinson Muni Airport           94  76  92  76  92 /  10  10  10  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Huffman
Short-Term/Long-Term...Huffman
Hazardous weather outlook, May 19, 3:43 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
443 AM CDT Sun May 19 2019

TXZ171>173-183>194-202>209-217>225-228-200945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
443 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe thunderstorms will be possible along the
Rio Grande today. Thunderstorms will be capable of large hail and
damaging winds. Locally heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday night and Tuesday for areas
generally along and north of Interstate 10. A strong to severe
storm will be possible during this time, along with locally heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 19, 4:17 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 AM CDT Sun May 19 2019

TXZ183-202-191115-
Kinney TX-Val Verde TX-
517 AM CDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND SOUTHEASTERN
VAL VERDE COUNTIES UNTIL 615 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake View, or 7 miles north of Del Rio, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Amistad Recreation Area -
Governors Landing, Amistad Recreation Area - Diablo East, Amistad
Recreation Area - Black Brush Point, Amanda, Laughlin AFB, Amistad
Recreation Area - Long Point, Val Verde Park, Standart, Cienegas
Terrace, Amistad Recreation Area - San Pedro Canyon, Kickapoo Cavern
State Park, Amistad Recreation Area - 277 North Campground and
Amistad Recreation Area - 277 South Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 10092 2962 10035 2919 10051 2931 10091
      2935 10095 2937 10101 2944 10106
TIME...MOT...LOC 1017Z 270DEG 13KT 2946 10093

AAT
Special weather statement, May 19, 5:28 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
628 AM CDT Sun May 19 2019

TXZ217-191230-
Maverick TX-
628 AM CDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK COUNTY
UNTIL 730 AM CDT...

At 628 AM CDT, Doppler radar was tracking a strong thunderstorm near
Quemado, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quemado, Radar Base, Normandy, Siesta Acres, Fabrica, Elm Creek and
Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
      2888 10060 2889 10059 2891 10062 2890 10063
      2892 10063 2894 10065 2900 10065 2908 10067
      2908 10057 2875 10040 2874 10051
TIME...MOT...LOC 1128Z 302DEG 21KT 2896 10068

AAT

The radar

The Laughlin AFB radar (KDFX), 53 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maverick

When
May 19, 5:53 AM CST
Where
Maverick County, 5.13 mi SE of Normandy
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
28.860, -100.550

A thunderstorm produced wind gusts estimated at 65 mph that knocked down power lines near the intersection of Hwy 277 and Hwy 131 northwest of Eagle Pass.

Thunderstorm Wind, Maverick

When
May 19, 6:04 AM CST
Where
Maverick County, 2.16 mi NNW of La Gloria
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
28.780, -100.510

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a few large mesquite trees along Hwy 277 just north of Eagle Pass.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824150, 824152.